Alert archive / North Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 66, NWS Blacksburg, VA

August 10, 2018Wilkes County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Aug 10, 2018, 10:45 PM EDT for Wilkes County, North Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2018, 10:45 PM EDT (02:45 UTC)
Expired
Aug 11, 2018, 1:45 AM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Wilkes County, NC

The radar

The Roanoke radar (KFCX), 121 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 11:06 PM EDTHEAVY RAIN 03 Ssw Swancreek, NCWILKES COUNTY 911 REPORTS THAT A TREE WAS DOWN ON A POWER LINE ON SUMMER ROAD NEAR THE YADKIN COUNTY LINE AND NOT FAR OFF U.S. 421. IT DID NOT APPEAR TO BE FROM THUNDERSTORM WIND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2018-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2018-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

363 
WGUS51 KRNK 110245
FFWRNK
NCC193-110545-
/O.NEW.KRNK.FF.W.0066.180811T0245Z-180811T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
1045 PM EDT FRI AUG 10 2018

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Wilkes County in northwestern North Carolina...

* Until 145 AM EDT

* At 1041 PM EDT, Doppler radar indicated a large area of showers 
  and thunderstorms moving northeast into Wilkes county. Heavy rain 
  has already resulted in several reports of flooding just to the 
  southwest of Wilkes County in Caldwell and McDowell Counties. 
  Rainfall rates of 1 to 2 inches per hour can be expected from this 
  activity. The ground is saturated from previous heavy rainfall and 
  excessive heavy rainfall will quickly result in flash flooding 
  across the warned area. Areas most susceptible to flooding and 
  flash flooding will be along small creeks and streams, hilly 
  areas, and poor drainage or other low-lying normally flood prone 
  areas.
  
* Some locations that will experience flooding include...
  North Wilkesboro...
  Wilkesboro...
  Ronda...
  Traphill...
  and Boomer.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

This includes the following streams and drainages...
Darnell Creek...
Big Sandy Creek...
Mulberry Creek...
Clear Branch...
and Middle Fork Reddies River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3607 8141 3612 8154 3619 8146 3624 8148
      3629 8141 3629 8137 3636 8136 3636 8125
      3643 8117 3642 8115 3643 8108 3637 8102
      3637 8098 3640 8097 3633 8087 3606 8088
      3606 8098 3603 8107 3604 8120 3600 8132

$$

RAB
2 follow-up statements
084 
WGUS71 KRNK 110503
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
103 AM EDT SAT AUG 11 2018

NCC193-110545-
/O.CON.KRNK.FF.W.0066.000000T0000Z-180811T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wilkes NC-
103 AM EDT SAT AUG 11 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM EDT FOR 
WILKES COUNTY...

At 1259 AM EDT, Doppler radar indicates that rainfall has diminished 
within the warned area. During the past hour, rainfall of on inch 
fell in parts of the county, on ground saturated from previous 
rainfall. Additional light rain will move into the county from the 
south, but is not expected to be sufficient to worsen the flood 
situation. Excessive runoff will continue for a while longer, so the 
flash flood warning will remain in effect through 145 AM EDT.

Some locations that will experience flooding include...
North Wilkesboro...
Wilkesboro...
Ronda...
Traphill...
and Boomer.

This includes the following streams and drainages...
Darnell Creek...
Big Sandy Creek...
Mulberry Creek...
Clear Branch...
and Middle Fork Reddies River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3607 8141 3612 8154 3619 8146 3624 8148
      3629 8141 3629 8137 3636 8136 3636 8125
      3643 8117 3642 8115 3643 8108 3637 8102
      3637 8098 3640 8097 3633 8087 3606 8088
      3606 8098 3603 8107 3604 8120 3600 8132

$$

RAB
149 
WGUS71 KRNK 110535
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
135 AM EDT SAT AUG 11 2018

NCC193-110545-
/O.EXP.KRNK.FF.W.0066.000000T0000Z-180811T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wilkes NC-
135 AM EDT SAT AUG 11 2018

...THE FLASH FLOOD WARNING FOR WILKES COUNTY WILL EXPIRE AT 145 AM 
EDT...

The heavy rain has ended and moved out of the area Flooding is no 
longer expected to pose a threat. Please continue to heed any 
remaining road closures.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3607 8141 3612 8154 3619 8146 3624 8148
      3629 8141 3629 8137 3636 8136 3636 8125
      3643 8117 3642 8115 3643 8108 3637 8102
      3637 8098 3640 8097 3633 8087 3606 8088
      3606 8098 3603 8107 3604 8120 3600 8132

$$

RAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 9:48 PM EDT, 57 minutes earlier.

Area forecast discussion, Aug 10, 9:48 PM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
948 PM EDT Fri Aug 10 2018

.SYNOPSIS...
Weak low pressure over the Tennessee Valley will track slowly across
the Mid Atlantic region tonight and Saturday. Low pressure will
remain in the area through Monday then a high builds in for Tuesday
and Wednesday.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 945 PM EDT Friday...

Scattered showers should continue through the night. Low
temperatures were adjusted slightly due to the latest trends,
and POPs were delayed a couple more hours over the Piedmont.
Some potential for locally heavy rain in any showers and
thunderstorms exists due to storm movement being less than 15
MPH and precipitable water values rising toward the 1.5 to 2.0
inch range by Saturday morning. The 00Z RNK sounding currently
shows a precipitable water value of 1.2 inches.

Shower and thunderstorm coverage could increase during Saturday
as an upper level low approaches from the north. Confidence is
highest for rainfall along the Blue Ridge, especially in North
Carolina. Temperatures will be near to slightly above normal.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 250 PM EDT Friday...

Confidence in precip chances and temps have increased for this
period of the forecast as the operational models are in fairly
good agreement that an anomalously deep upper level low (1-2
standard deviations below average) drifts south into our region
by Monday keeping unsettled weather in place.

While highest PWAT values will be east of our forecast area, good
upper diffluence ahead of the approaching low with surface
boundary in the region and low level theta-e ridge in place may
bring some locally heavy downpours and localized flooding on
Sunday.

As the upper level trof axis pushes east, highest PWAT air and upper
diffluence also shift east suggesting showers and storms Monday
may be more scattered in nature, with better chances in the
east near the low level convergence boundary.

While widespread severe weather isn't anticipated, mid-level pocket
of cold air will help increase instability and localized damaging
winds/large hail are possible on both Sunday and Monday during peak
heating.

Did not stray far from blend of guidance values for highs.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 250 PM EDT Friday...

12Z operational models are in slightly better agreement today with
with the idea of lifting and opening the upper level low to the
northeast, leaving a shortwave ridge Wednesday into early Thursday,
bringing drier and warmer weather.

Confidence diminishes late in the forecast period with
increasing spread of solutions as a northern stream system
approaching from the west. Considerable differences exist in the
strength and timing of this system, but the general trend is
for increasing chance of showers and storms by Friday.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
As of 755 PM EDT Friday...

Clouds are spreading eastward from earlier showers and
thunderstorms at this time. This increasing cloud cover should
minimize fog formation tonight, but scattered showers and an
isolated thunderstorm may locally reduce visibilities to MVFR
tonight. While confidence is too low to pinpoint where this
activity could pop up late tonight into tomorrow morning, VCSH
was added to all sites. The highest chance should be along the
southern Blue Ridge and toward DAN. Coverage of showers and
thunderstorms could increase further during Saturday afternoon.

Extended Discussion...

Model solutions are coming into better agreement with cutting
off an upper level low over Ohio during Sunday and Monday. This
situation should put the Mid Atlantic in an unsettled and wet
pattern throughout this time period. Localized MVFR ceilings and
visibilities will likely occur in scattered showers and
thunderstorms. The upper level low should progress eastward by
Tuesday and Wednesday to bring drier weather and a better chance
of VFR conditions.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/PW
SHORT TERM...PH
LONG TERM...PH
AVIATION...PW
Hazardous weather outlook, Aug 10, 4:38 AM EDT, 18 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
438 AM EDT Fri Aug 10 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-110845-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
438 AM EDT Fri Aug 10 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and thunderstorms could bring heavy rainfall over the
weekend into early next week resulting in a renewed potential for
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 11:37 PM EDTAreal Flood AdvisoryRNKYadkin3 hr
Aug 11, 2:53 AM EDTSpecial Weather StatementRNKCaswell52 min
Aug 11, 1:58 PM EDTSpecial Weather StatementRNKRockingham, Stokes47 min
Aug 11, 3:37 PM EDTSpecial Weather StatementRNKCaswell23 min
Aug 11, 4:02 PM EDTSpecial Weather StatementRNKCaswell28 min

Nearby

Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.